Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Suggest treatment for fall in GFR level

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 6114 Questions
Question
48 year old male, 5'9", 180lbs, Run 3-4 times a week for 50 minutes, workout with weight 3 time per week. GFR has went from 90 to 70 in the last 16 months with a creitinne level of 1.21. Been taking 500mg Valtrex daily. Should I make an appointment with a kidney specialist? I am worried sick
Posted Tue, 25 Feb 2014 in Kidney Conditions
 
 
Answered by Dr. Chobufo Ditah 51 minutes later
Brief Answer: Yes, see a kidney specialist(Nephrologist)! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear of this drastic fall in your GFR over 16months. It is a concern and for sure we need to investigate and identify the cause. This will enable us to control the provoking and aggravating factors to prevent further damage and decline. Acyclovir causes renal toxicity. This is the immediate possible cause of this fall in GFR. You should talk with your doctor and strongly consider stopping this drug because of the toxic effects on the kidney. Your Creatinnine is for real borderline but, the drastically changing numbers of your GFR are concerning! In all, it is good to see a kidney specialist. Also, strongly consider to stop valtrex. I hope this addresses your query fully. Thank you so much for patronizing our services and please do feel free to ask for follow up clarifications and information if need be. I wish you the best of health. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for fall in GFR level 6 minutes later
is it possable for the kidneys to recover at all with the stop of the valtrex if this is indeed the cause? also, for blood pressure would you go with a lisinopril or hydrochlorothiazide?
 
 
Answered by Dr. Chobufo Ditah 5 hours later
Brief Answer: Yes Detailed Answer: There would be an improvement in the numbers if the drug were stopped. Please, talk to your doctor. Also, your blood pressure is not very high. You may need to start with dietary measures to control it before we talk of starting medications. In the strictest terms, you do not need drugs for the numbers you have provided according to the recent recommendations on the management of high blood pressure. Talking about lisinopril or hydrochlorothiazide, I will like to know your race.. Simply put, are you a black or white? This is because my first choice would be influenced by the race. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for fall in GFR level 1 hour later
thanks Doc .... Im white
 
 
Answered by Dr. Chobufo Ditah 4 minutes later
Brief Answer: Thanks for the response Detailed Answer: Hi and thanks for the information. Blacks do better with hydrochlorothiazide. White can go with either XXXXXXX the results. But as i mentioned earlier, you do not need drugs at this stage. Get some more detailed investigations and counseling from your treating doctor especially with the valtrex. I wish you well. Feel free to ask for any more clarifications if need be. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for fall in GFR level 27 minutes later
thanks again
 
 
Answered by Dr. Chobufo Ditah 30 minutes later
Brief Answer: Thanks for your kind words. Detailed Answer: Thank you so much for your kind words. Am greatly humbled by this. I wish you well. Dr. Ditah, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor